Alert archive / Pennsylvania / Freeze Warnings in 2018
Freeze Warning 3, NWS State College, PA
NWS State College, PA issued this freeze warning at Apr 20, 2018, 2:38 PM EDT for 16 counties in Pennsylvania. It took effect at Apr 21, 2018, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2018, 2:38 PM EDT (18:38 UTC)
- In effect from
- Apr 21, 2018, 2:00 AM EDT
- Expired
- Apr 21, 2018, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS71 KCTP 201838 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 238 PM EDT Fri Apr 20 2018 PAZ026>028-035-036-049>052-056-057-059-063>066-210245- /O.UPG.KCTP.FZ.A.0001.180421T0600Z-180421T1200Z/ /O.NEW.KCTP.FZ.W.0003.180421T0600Z-180421T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 238 PM EDT Fri Apr 20 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY... The National Weather Service in State College has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EDT Saturday. The Freeze Watch is no longer in effect. * TEMPERATURES...Lows in the upper 20s and lower 30s. * TIMING...The coldest temperatures will occur right around sunrise. * IMPACTS...Freezing conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$
2 follow-up statements
952 WWUS71 KCTP 210258 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1058 PM EDT Fri Apr 20 2018 PAZ026>028-035-036-049>052-056-057-059-063>066-211100- /O.CON.KCTP.FZ.W.0003.180421T0600Z-180421T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1058 PM EDT Fri Apr 20 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY... * TEMPERATURES...In the low 30s. * TIMING...The coldest temperatures will occur right around sunrise. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$
231 WWUS71 KCTP 210804 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 404 AM EDT Sat Apr 21 2018 PAZ026>028-035-036-049>052-056-057-059-063>066-211200- /O.CON.KCTP.FZ.W.0003.000000T0000Z-180421T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 404 AM EDT Sat Apr 21 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURES...In the lower 30s. * TIMING...The coldest temperatures will occur right around sunrise. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 20, 10:40 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 20, 10:40 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service State College PA 1040 AM EDT Fri Apr 20 2018 .SYNOPSIS... A large area of high pressure will build into the area through the beginning of next week. After yet another cool day today, a gradual warming trend will develop starting on Saturday. && .NEAR TERM /THROUGH TONIGHT/... Earlier clouds are all but gone except for a few left over the NE mtns. Expect further dissipation as we mix deeper and dewpoints to lower even more over the mountains. With a fair amount of sunshine, we will add several degrees to yeterday's highs. However we will still be some 10-20 deg below what it should be for the 3rd week of April. Fair skies and light winds will bring another chilly night to the CWA. Lows in the 20s and 30s will once again be several deg colder than normal. We have a handful of counties over the lower Susq that have technically started the growing season, and as of tomorrow (April 21) that area expands northward by a row or two of counties. This being the case, a new freeze watch seems prudent. && .SHORT TERM /SATURDAY/... Saturday will be bright and dry with a light breeze. Highs generally in the 50s will feel nice for a change under the high late April sun. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The next weather maker is advertised to begin affecting the region around Tuesday and beyond. An upper low currently over southern Utah is made to track east under the upper ridge that extends from the Midwest up into Canada. As the low emerges onto the plains it takes on a sort of rex-blocky appearance as it crawls eastward. Models are in good agreement in eventually opening up this low as it approaches the east coast, reforming the long wave trough over the eastern US by the end of the week. The good news is that what looks like it could end up being several days of unsettled weather, it will be mild enough that the precipitation type will be rain. High temperatures are expected be colder than normal throughout the forecast period. But being only a few degrees below normal will feel relatively nice given the almost constant much below normal temperatures we have endured so far this month. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... High pressure building into PA this weekend will keep VFR conditions across the region into at least Monday. Winds will remain gusty until late aft or evening. Outlook... Sat-Mon...No sig wx expected. Tue...Rain/low cigs possible PM. && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Saturday morning for PAZ026>028-035-036-049>052-056-057-059-063>066. && SYNOPSIS...La Corte NEAR TERM...Dangelo/La Corte SHORT TERM...La Corte LONG TERM...La Corte/Lambert AVIATION...Dangelo/Martin
Hazardous weather outlook, Apr 20, 8:53 AM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 853 AM EDT Fri Apr 20 2018 PAZ026>028-035-036-049>052-056-057-059-063>066-211300- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 853 AM EDT Fri Apr 20 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-053- 058-211300- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Columbia-Schuylkill- 853 AM EDT Fri Apr 20 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 9:36 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
936 AM EDT FRI APR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 2 NE SEVEN SPRINGS 40.06N 79.26W
04/20/2018 M1.8 INCH SOMERSET PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW COVINGTON 2WSW 41.73N 77.12W
04/20/2018 M1.0 INCH TIOGA PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW GRAMPIAN 40.97N 78.59W
04/20/2018 M1.5 INCH CLEARFIELD PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 4 SW WELLSBORO 41.70N 77.39W
04/20/2018 M1.9 INCH TIOGA PA CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER CTP1801726 CTP1801723 CTP1801724 CTP1801725
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:27 AM EDT | Freeze Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more | 10 hr |
Nearby
Freeze Warnings in Pennsylvania, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.